South Carolina, 2014Rip Current in South Carolina, May 8, 2014
May 8, 2014 · NWS CHS · 1 event in 1 county or zone
Strong onshore winds and increased swell energy resulted in rip currents along the Charleston County coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong onshore winds and increased swell energy resulted in rip currents along the Charleston County coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 8, 12:59 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, May 8, 12:59 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
159 PM EDT THU MAY 8 2014
.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH EARLY NEXT WEEK. A
COLD FRONT COULD APPROACH DURING THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
TODAY...EXPECT ANOTHER UNSEASONABLY WARM AND DRY DAY...AS THE
REGION IS LOCATED ON THE PERIPHERY OF A DEEP LAYERED RIDGE. THE
SURFACE HIGH REMAINS CENTERED BETWEEN THE EASTERN SEABOARD AND
BERMUDA...KEEPING A SOUTH/SOUTHWEST SYNOPTIC FLOW IN PLACE AT THE
LOW AND MID LEVELS. AS INLAND AREAS WARM INTO THE LOWER 90S AGAIN
TODAY...A MODEST SEA BREEZE WILL DEVELOP AND MOVE INLAND FROM MID
AFTERNOON INTO THE EVENING. LOCALLY COOLER TEMPERATURES AT OR NEAR
THE BEACHES WILL ONLY PEAK IN THE LOWER 80S EARLY TO MID
AFTERNOON...BEFORE FALLING INTO THE UPPER 70S AROUND 6PM.
TONIGHT...WEAK MIXING WILL PREVAIL ALONG A NARROW AREA ALONG THE
COAST...WHILE INLAND LOCATIONS EVENTUALLY DECOUPLE AFTER SUNSET.
OTHER THAN PATCHY CIRRUS...CONDITIONS SHOULD SUPPORT GOOD
RADIATIONAL COOLING...WITH TEMPERATURES DROPPING INTO THE LOWER
TO MIDDLE 60S AWAY FROM THE COAST. INCREASING LOW-LEVEL MOISTURE
OVERNIGHT...COMBINED WITH THE LIGHT WINDS AND FALLING
TEMPERATURES...COULD PRODUCE PATCHY FOG FAR INLAND LATE TONIGHT.
HOWEVER...THE BEST CHANCES FOR FOG DEVELOPMENT WILL LIKELY BE
INLAND FROM THE FORECAST AREA.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
FRIDAY AND FRIDAY NIGHT...THE AXIS OF A STRONG MID AND UPPER LEVEL
RIDGE WILL SHIFT INTO THE ATLANTIC...WHILE SURFACE HIGH PRESSURE
PREVAILS OVER THE WESTERN ATLANTIC. STRONG SUBSIDENCE AND A LACK OF
SUFFICIENT MOISTURE WILL RESULT IN YET ANOTHER RAIN-FREE DAY ACROSS
THE AREA...ALTHOUGH THERE COULD BE AN INCREASE IN HIGH LEVEL CLOUDS
THROUGHOUT THE DAY ALONG THE WESTERN PERIPHERY OF THE RIDGE.
AFTERNOON TEMPERATURES SHOULD WARM TO HIGHS IN THE UPPER 80S TO
AROUND 90 AWAY FROM THE IMMEDIATE COAST. LOWS FRIDAY NIGHT WILL BE
RELATIVELY MILD...IN THE MID TO UPPER 60S.
SATURDAY AND SATURDAY NIGHT...SHORT WAVE ENERGY ALOFT WILL APPROACH
FROM THE WEST...ALTHOUGH THERE IS SOME MODEL DIFFERENCES WITH
RESPECT TO THE STRENGTH AND TIMING OF THIS FEATURE. GIVEN SOME
MOISTENING OF THE ATMOSPHERIC COLUMN AND DIMINISHED SUBSIDENCE...
ISOLATED SHOWERS AND THUNDERSTORMS ARE A POSSIBILITY...BUT MAINLY
INLAND OF THE SEA BREEZE AND WILL MAINTAIN A SLIGHT CHANCE OF
PRECIPITATION IN THE FORECAST FOR THE AFTERNOON HOURS AS A RESULT.
MORE EXTENSIVE CLOUD COVER SHOULD RESULT IN SOMEWHAT COOLER
CONDITIONS WITH HIGHS IN THE LOWER TO MID 80S AWAY FROM THE
IMMEDIATE COAST. LOWS SATURDAY NIGHT WILL BE IN THE LOWER TO MID
60S...BUT SLIGHTLY WARMER ALONG THE IMMEDIATE COAST.
SUNDAY...UPPER LEVEL RIDGING WILL BUILD OVER THE REGION ONCE AGAIN
AS ATLANTIC HIGH PRESSURE PREVAILS AT THE SURFACE. THE FORECAST WILL
INDICATE ISOLATED SHOWERS AND THUNDERSTORMS INLAND FROM THE
COAST...MAINLY ALONG AND AHEAD OF THE SEA BREEZE WITHOUT MUCH ELSE
TO TRIGGER CONVECTION. TEMPERATURES WILL WARM SLIGHTLY...WITH HIGHS
BACK INTO THE MID AND UPPER 80S AWAY FROM THE COAST.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
UPPER LEVEL RIDGING WILL PERSIST OVER THE REGION WHILE HIGH PRESSURE
PREVAILS OVER THE WESTERN ATLANTIC AT THE SURFACE THROUGH EARLY NEXT
WEEK. THE POTENTIAL FOR PRECIPITATION IS RELATIVELY LOW...BUT
ISOLATED SHOWERS AND THUNDERSTORMS COULD OCCUR INLAND FROM THE COAST
IN ASSOCIATION WITH THE SEA BREEZE EACH AFTERNOON. A COLD FRONT
APPEARS TO CROSS THE AREA FROM THE WEST WEDNESDAY OR WEDNESDAY
NIGHT...AS A COASTAL LOW PASSES OFF THE SOUTHEAST COAST. THIS SHOULD
BRING THE BEST CHANCES FOR ANY RAINFALL DURING THE FORECAST PERIOD.
DRIER CONDITIONS SHOULD RETURN THURSDAY AS HIGH PRESSURE BUILDS FROM
THE WEST. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH
WEDNESDAY...BEFORE MODERATING BEHIND THE COLD FRONT THURSDAY.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL PREVAIL AT KCHS AND KSAV THROUGH 18Z FRIDAY.
SEABREEZE CIRCULATION HAS ALREADY ALLOWED WINDS TO BACK TO THE
SOUTH AT KSAV...WITH PREVAILING SOUTHERLY FLOW EXPECTED AT KCHS
BY 19Z. DECENT MIXING AND THE PASSAGE OF THE SEABREEZE WILL
SUPPORT WIND SPEEDS INTO THE 10 TO 15 KT RANGE...WITH
OCCASIONALLY HIGHER GUSTS THROUGH THE AFTERNOON. THERE CONTINUES
TO BE SOME INDICATION IN MODEL GUIDANCE OF POSSIBLE SHALLOW PATCHY
GROUND FOG TOWARD DAYBREAK FRIDAY...AS LOW LEVEL MOISTURE STEADILY
INCREASES THROUGH THE PERIOD. WILL CONTINUE TO INDICATE JUST 6SM
MIFG AT BOTH TAF SITES BETWEEN 09Z TO 13Z.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED TO PREVAIL.
&&
.MARINE...
HIGH PRESSURE ANCHORED OVER THE WESTERN ATLANTIC TODAY AND TONIGHT
WILL MAINTAIN SUMMER-LIKE CONDITIONS OVER THE WATERS. SOUTHERLY
FLOW HAS DEVELOPED BY THE AFTERNOON...AS THE SEA BREEZE TAKES
SHAPE AND MOVES INLAND. WINDS COULD GUST TO 15 KT OR SLIGHTLY
HIGHER IN CHARLESTON HARBOR AND ACROSS THE NEARSHORE WATERS DURING
THE AFTERNOON...OTHERWISE WINDS WILL GENERALLY BE 10 KT OR LESS.
FRIDAY THROUGH TUESDAY...ATLANTIC HIGH PRESSURE WILL PREVAIL
THROUGH THE PERIOD...GENERALLY MAINTAINING A SOUTH TO SOUTHWEST
FLOW ACROSS THE WATERS. WIND SPEEDS SHOULD BE AROUND 15 KT OR
LESS... HIGHEST AT TIMES ALONG THE LAND/SEA INTERFACE DUE TO THE
SEA BREEZE IN THE AFTERNOON/EARLY EVENING. SEAS WILL BE NO GREATER
THAN 2-4 FT.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
NEAR TERM...WMS/JRL
SHORT TERM...JAQ
LONG TERM...JAQ
AVIATION...WMS/JAQ
MARINE...JRL/JAQ
Hazardous weather outlook, May 8, 2:14 AM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
314 AM EDT THU MAY 8 2014
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-091030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
314 AM EDT THU MAY 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
Rip Current, Charleston
- When
- May 8, 2:00 PM EST to 5:00 PM EST
- Where
- Charleston forecast zone
- Reported by
- County Official
Several rip currents were reported at and near the Isle of Palms county park throughout the day. Five rescues were performed by lifeguards just north of the pier.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, May 8, 20141 death · 2 injured · $1.1 million · EF0 · 26 events
- Heat in South Carolina, May 8, 20141 death · 1 event
- Tornado and Flash Flooding in Arkansas, May 8 to 9, 2014$700,000 · EF1 · 4 events
- Hail and Damaging Winds in Iowa, May 8, 2014$581,000 · 2.75 in hail · 27 events
- Tornadoes and Hail in Minnesota, May 8, 2014$436,000 · EF0 · 31 events
- Tornadoes and Hail in Missouri, May 8 to 9, 2014$25,000 · EF1 · 6 events
- Damaging Winds in Missouri, May 8, 2014$57,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Illinois, May 8, 2014$40,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Puerto Rico, May 8 to 10, 2014$3,000 · 30 events
- Flash Flooding and Hail in Texas, May 8 to 9, 2014$11,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Minnesota, May 8, 2014$1,000 · 1.75 in hail · 6 events
- Hail in Minnesota, May 8, 20141 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518613.